Colorado, 2004

Tornado and Hail in Colorado, September 30, 2004

September 30, 2004 · NWS PUB · 2 events in 1 county or zone

1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 30, 3:15 AM MST, 8 hours 55 minutes earlier.

Area forecast discussion, Sep 30, 3:15 AM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
415 AM MDT THU SEP 30 2004

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY UPR LOW IS SPINNING OVR WRN UT/ERN NV WITH SOME DRIER AIR
WORKING INTO SRN CO AND THUS WL DECREASE OR REMOVE MORNING POPS IN
SOME AREAS.  DURING THE DAY THE UPR SYSTEM IS EXPECTED TO BECOME AN
OPEN WAVE AND WL SEND A PIECE OF ENERGY ACRS THE FORECAST AREA THIS
AFTERNOON AND EARLY EVENING.  BEST UPR LVL ENERGY WL BE CENTERED OVR
THE AREA AROUND MIDDAY AND THEN MOVES EAST DURING THE AFTERNOON.
CAPE VALUES WL BE FAIRLY LOW TODAY AND SHEAR VALUES ARE EXPECTED TO
BE AROUND 20-25 KTS...BUT LAPSE RATES WL BE AROUND 8 C/KM AS COOLER
AIR ALOFT MOVES OVR THE AREA.  THE BEST UPR LIFT OVR THE AREA TODAY
WL BE THIS MORNING INTO EARLY AFTERNOON AND THEN IT SHIFTS N AND E OF
THE AREA...SO WL MAINLY HAVE TO RELY ON INSTABILITY AND OROGRAPHICS
RATHER THAN UPR FORCING THIS AFTERNOON AND EVENING TO PRODUCE PCPN.
BEST PCPN CHANCES WL BE OVR THE MTS AND THIS IS WHERE I WL KEEP THE
HYR POPS. WITH THE UPR TROF BRINGING SOME COOLER AIR TO THE AREA
TODAY AND WL LOWER TEMPS A LITTLE IN SOME AREAS TO BETTER MATCH
GUIDANCE AND SURROUNDING WFOS. TONIGHT AS THE UPR TROF SHIFTS FARTHER
E WL SEE THE CHANCE FOR PCPN DECREASE.

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

MAIN CONCERNS TEMPERATURES AND POPS WITH FRONTAL SURGE FRIDAY.

FRI AND FRI NIGHT...UPPER TROUGH CONTINUES TO LIFT OUT ACROSS
NORTHEASTERN COLORADO EARLY FRIDAY MORNING AND INTO THE
CENTRAL/NORTHERN HIGH PLAINS FRIDAY AFTERNOON. PASSING TROUGH
ALLOWS FOR BACKDOOR COLD FRONT TO MOVE ACROSS THE EASTERN PLAINS OF
COLORADO...AS A COOL CANADIAN HIGH PRESSURE SYSTEM BUILDS ACROSS
THE NORTHERN HIGH PLAINS.  FRONT LOOKS TO BE AROUND PALMER DVD
BETWEEN 12Z-15Z AND ACROSS THE REST OF THE PLAINS BY 18Z. WITH NOT
MUCH IN THE WAY OF UPPER SUPPORT...BEST POPS WILL BE ASSOCIATED
WITH LIFT ALONG THE FRONTAL BOUNDARY...THEN MOSTLY CONCENTRATED
ACROSS THE EASTERN SLOPES WITH DEVELOPING UPSLOPE AND HAVE TAILORED
FORECAST AS SUCH. TEMPS COOL RAPIDLY BEHIND FRONT...WITH MOSTLY
CLOUDY (MVFR/IFR CIGS) DEVELOPING ACROSS THE PLAINS THROUGH THE
MORNING.  WET BULB ZEROS PROGGED TO DROP TO AROUND 8K FEET...AND
COULD SEE SOME MIXED -SHRA/-SHSN DOWN TO AROUND 7K FEET. UPSLOPE
COMPONENT NOT VERY STRONG...AS MID AND UPPER FLOW BECOME WEST TO
SOUTHWEST EARLY FRIDAY NIGHT...AND HAVE CUT BACK POPS TO LOW
CHANCES ACROSS THE EASTERN MTS WITH SLIGHT CHANCES ACROSS THE REST
OF THE AREA. WITH EARLY MOVEMENT OF FRONT ACROSS THE AREA...HAVE
WENT WITH COOLER SIDE OF GUIDANCE TEMPS ON FRIDAY. WILL CONTINUE TO
SEE MOSTLY CLOUDY (IFR CIGS) ACROSS THE AREA FRIDAY NIGHT AS EAST TO
SOUTHEAST LOW LEVEL FLOW DEVELOPS...KEEPING OVERNIGHT LOWS UP ACROSS
THE PLAINS.

SAT-SUN...SLOW WARMING TREND ON TAP WITH SOUTHERLY LOW LEVEL RETURN
FLOW DEVELOPING AS SFC HIGH PRESSURE CONTINUES TO BUILD INTO THE
SOUTHERN HIGH PLAINS. WILL KEEP THE MENTION OF ISOLATED DIURNAL
TSRA/SHRA ACROSS THE AREA SAT WITH ENOUGH RESIDUAL MOISTURE AND MINOR
DISTURBANCES PROGGED IN THE WEAK WEST TO NORTHWEST FLOW ALOFT.

MON-WED...STILL HAVING SOME TECHNICAL PROBLEMS WITH ONLY RECEIVING
LONG TERM GFS MODEL DATA ATTM...AND HAVE ONLY MADE SOME MINOR
CHANGES TO BETTER BLEND WITH SURROUNDING OFFICES THROUGH THIS
PERIOD. AT ANY RATE...GFS INDICATING WEAK NORTHWEST FLOW ACROSS THE
AREA MON WITH A WEAK FRONT MOVING ACROSS THE PLAINS...WITH COOL LOW
LEVEL UPSLOPE FLOW AND MINOR DISTURBANCES IN THE FLOW KEEPING THE
POSSIBILITY FOR SOME PRECIP IN THE FORECAST TUE AND WED. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 30, 5:50 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT THU SEP 30 2004

COZ058>089-093>099-011300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
650 AM MDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND INTO THE EVENING HOURS...WITH THE BEST CHANCES FOR
PRECIPITATION OVER THE MOUNTAINS.  THE MAIN THREATS FROM
THUNDERSTORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY
HEAVY RAIN...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL MOVE ACROSS THE SOUTHEASTERN COLORADO PLAINS ON
FRIDAY...BRINGING COLDER TEMPERATURES...SCATTERED RAIN AND SNOW
SHOWERS...ALONG WITH ISOLATED THUNDERSTORMS. SOME LIGHT SNOW
ACCUMULATIONS MAY BE POSSIBLE FRIDAY AND FRIDAY EVENING IN THE
MOUNTAINS AND ADJACENT PLAINS...GENERALLY ABOVE 7500 FEET.

THERE WILL A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO ON
SATURDAY...AND ACROSS THE MOUNTAINS SUNDAY. ISOLATED SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA TUESDAY AND
WEDNESDAY...WITH THE MAIN THREATS FROM ANY STORMS BEING CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, El Paso

When
September 30, 12:10 PM MST to 12:13 PM MST
Where
El Paso County, 1 mi NE of Black Forest
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
39.033, -104.683

A short lived tornado one mile northeast of the intersection of Volmer Road and Black Forest Road caused no known damage. It passed through open country in a construction area.

Hail, El Paso

When
September 30, 1:40 PM MST to 1:45 PM MST
Where
El Paso County, 3 mi S of Falcon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -104.617

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422781, 5422780.